Wednesday, April 23, 2008

Depo-Provera for the Kids

German condom/anti-HIV ad: "For young vegetables, too." I've seen this and others in the series posted publicly at bus and subway stops all over Berlin. Photo by flickr user compujeramey, used under a Creative Commons license.

I heard an extraordinary story this evening while I was serving on a panel on reproductive rights at my college. One of the other panelists was a young, smart, committed Americorps worker who's been dealing with foster kids. When she first started her job, a 14-year-old asked her if she could procure condoms for her. The girl had very little money and was afraid of getting busted for stealing them.

So my co-panelist said sure, I'll work on getting you some. But when she approached her supervisor, she was told, "What? you've got to be kidding. This girl has already had chlamydia. She can't be trusted with condoms. We'll put her on Depo-Provera."

When this boomeranged back at the girl, she protested that she didn't need birth control after all.

I don't know if the girl ever did get put on Depo-Provera, aka "the shot"; my co-panelist didn't ever find out. (And of course all of this is second-hand, but my co-panelist seemed pretty reliable, and a colleague of hers confirmed some of the details later in the evening.)

But boy, can I understand why she wouldn't want it. Just in case you've forgotten, Depo-Provera was highly controversial in the 1970s and 1980s because it was tested on poor women, partly in developing countries, partly among American minorities, where free and informed consent was a virtual impossibility. The FDA kept it off the market for many years and provoked strong public opposition with its approval in 1992. How it morphed into a respectable form of birth control, I don't know; I was out of the country for most of the 1990s (though I did somehow get in on the Starr Report).

Depo-Provera has a much nastier risk profile than its hormonal cousin, the birth control pill. This starts with nuisances like nausea. If the pill makes you queasy, you can get off it and return to normal within a few days. If the shot makes you sick, you're stuck with it for three months, as my co-panelist pointed out. The emotional side effects are also harsh. The only person I knew who was on it suffered from serious mood swings - and no, I don't know why she stuck with it.

More seriously, a few years ago the FDA required a "black box" warning for Depo-Provera because it induces bone loss, which may be irreversible. What a perfect drug for a 14-year-old girl who might still be growing!

This is such a lousy idea that it's tempting to just rant at the social worker and call her evil idiot. And yet, I think if I do that, I overlook how overburdened that worker must be, with a swollen caseload and never enough resources. This region is quite poor and for reasons both budgetary and human, the temptation must be tremendous to do anything, everything, to stop yet another child from being born into the foster care system. Compliance is obviously another big selling point: a girl living in unstable circumstances might forget to take the pill, which is a non-issue with Depo-Provera.

And yet ... the idea that her history of chlamydia meant that condoms would be inappropriate? That is just Orwellian logic. What will she catch next time - maybe HIV? Adding to the sick absurdity, her infection didn't actually come from consensual sex; she got it from being raped.

What I don't know - and am trying to figure out - is how much power the state has to force or coerce girls in foster care to get the shot. Whatever power it has would presumably come from its parental role. Which raises a related question: Can a parent legally force his or her underage daughter to get Depo-Provera? If I find any answers (in comments here, or through my thus far fruitless googling), I'll let you know.

3 comments:

Sugarmag said...

This is really troubling. I do understand where the social worker was coming from, but whether or not the girl was given Depo-Provera, if she asked for condoms she should have them. The thing is, why would she ask for condoms if she did not plan to use them? What does giving them to her have to do with trusting her? At least she had the idea that she wanted to protect herself. Oh my goodness, that is so awful. Since she had access to some services, maybe she could also get some counseling about relationships and deciding if sex is what she really wanted.

Depo-Provera is also pushed heavily on new mothers, particularly African American ones, and the problem with that is that if it is given in the first few months, it can inhibit the mother's milk supply and there is nothing the mother can do until it wears off in three months. Breastfeeding is less common among African Americans anyway, and this on top of that really undermines breastfeeding. Makes me mad.

Sungold said...

Yes, in an ideal world this girl would get counseling and decide to wait. But her world must be pretty much the opposite of my ideal. Even her relationship with my co-panelist was, of course, screwed up after she promised condoms and then couldn't deliver. (Not her fault - she was new and made the same commonsense assumption that I would've.)

The intersection of racism with the history of Depo-Provera is pretty awful. Regarding postpartum use - I read that it can cause heavy bleeding if given too soon. And of course your point about breastfeeding is right on. The poor population where I live is overwhelmingly white (just because the overall population is also very white) but poverty usually predicts bottlefeeding among white mothers, as well, judging from what I see in the doctor's waiting room.

dark_one said...

My name is Janet Smith and i would like to show you my personal experience with Depo-Provera.

I am 38 years old. I have been taking Depo-Provera for 8 years. This drug may not be the answer for everyone but for me without it my life is not pleasant. Bleeding in my shoes for days each month, terrible to the floor cramping and pain. First shot, period gone, have gone off it, takes months for it to come back but when it does it is just as bad. My mood changes when I am due to have my shot, I can feel it happening, and I will admit that I depend on it to keep me more level. I can feel the PMS when my 12 weeks is up, during the 12 weeks I have no side effects. My mom has some bone density issues and my doctor has suggested that perhaps I go off, not going to happen, it is monthly miracle, and although I understand the effects are different for everyone I say sometimes to have a more normal cycle you need to not have one.

I have experienced some of these side effects-
possibly weight gain, had been gaining weight before, mood swings when I need to get my shot, none that I get complaints about when I am on it, decreased sex drive

I hope this information will be useful to others,
Janet Smith

Depo-Provera Side Effects